Article

Causal or casual association between lamotrigine and sudden unexpected death in females with epilepsy?

Epilepsy Department, Clinic of Neurology, University Clinical Center Niš, Niš, Serbia Faculty of Medicine, University of Niš, Niš, Serbia Cardiology Department, Clinic of Pediatrics, University Clinical Center Niš, Niš, Serbia.
Epilepsia (Impact Factor: 3.96). 04/2012; 53(4):762-3. DOI: 10.1111/j.1528-1167.2012.03425.x
Source: PubMed
0 Bookmarks
 · 
66 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We define an adverse drug reaction as "an appreciably harmful or unpleasant reaction, resulting from an intervention related to the use of a medicinal product, which predicts hazard from future administration and warrants prevention or specific treatment, or alteration of the dosage regimen, or withdrawal of the product." Such reactions are currently reported by use of WHO's Adverse Reaction Terminology, which will eventually become a subset of the International Classification of Diseases. Adverse drug reactions are classified into six types (with mnemonics): dose-related (Augmented), non-dose-related (Bizarre), dose-related and time-related (Chronic), time-related (Delayed), withdrawal (End of use), and failure of therapy (Failure). Timing, the pattern of illness, the results of investigations, and rechallenge can help attribute causality to a suspected adverse drug reaction. Management includes withdrawal of the drug if possible and specific treatment of its effects. Suspected adverse drug reactions should be reported. Surveillance methods can detect reactions and prove associations.
    The Lancet 11/2000; 356(9237):1255-9. · 39.06 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To estimate the incidence of sudden unexpected death in epilepsy (SUDEP) in Rogaland County, Norway, in the period August 1 1995-July 31 2005, and to investigate whether use of lamotrigine (LTG) was associated with increased risk in female patients or other subgroups. SUDEP victims were identified from autopsy reports and data from the Norwegian Cause of Death Registry. In all cases where SUDEP was considered as a possible cause of death, the hospital records were also reviewed. For each deceased, at least three living patients with epilepsy were randomly selected as controls. The market share in defined daily doses was collected for each year to estimate the number of patient-years at risk on each antiepileptic drug. We identified 26 cases of SUDEP: 16 definite, 3 probable, and 7 possible; 15 patients were female and 11 were male. Of these, 10 patients (38.5%) were treated with LTG: 9 of these patients were female. The incidence of SUDEP was estimated as 1.0 per 1,000 patient-years when all cases were included, and 0.7 per 1,000 patient-years for definite and probable SUDEP. Seven of 12 (58.3%) of female patients with definite and probable SUDEP and 10 of 41 (24.4%) of controls matched on age and gender were on LTG (p = 0.038). The incidence of definite and probable SUDEP in women on LTG, was estimated as 2.5 per 1,000 patient-years and 0.5 per 1,000 patient-years in female who were not taking LTG (p = 0.007). The incidence of SUDEP was significantly higher among female patients with epilepsy who were being treated with LTG than among female patients with epilepsy who were not taking LTG, and a significantly higher proportion of female SUDEP cases than controls were taking LTG. Our findings may have implications for treatment of epilepsy in female patients.
    Epilepsia 11/2011; 53(2):258-66. · 3.96 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Many idiopathic epilepsies have been shown to be caused by ion channel dysfunction. Channelopathies also cause the long QT syndrome (LQTS) which is associated with syncopes and sudden cardiac death. It has been postulated that the same channelopathy may be associated with both epilepsy and LQTS. We report a patient with idiopathic epilepsy who died in sudden unexpected death in epilepsy (SUDEP) at the age of 25. A post mortem DNA sequencing of the LQTS-associated genes revealed a novel missense mutation in the SCN5A gene coding for the cardiac sodium channel, voltage gated, type V, alpha subunit. The possibility that the mutation may explain both the epilepsy and the sudden death is discussed. However, the patient was treated with lamotrigine which may interfere with cardiac ion channels and may also have played a part in inducing a terminal cardiac arrhythmia.
    Seizure 09/2008; 18(2):158-60. · 2.00 Impact Factor

Full-text (2 Sources)

View
2 Downloads
Available from
Aug 28, 2014